Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 57, NWS Cleveland, OH

May 18, 2006Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 18, 2006, 4:47 PM EDT for Huron County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2006, 4:47 PM EDT (20:47 UTC)
Expired
May 18, 2006, 5:19 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Huron County, OH

The radar

The Cleveland radar (KCLE), 66 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:55 PM EDTHAIL 0.755 Sw Monroeville, OHPEA TO SOME PENNY HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182049
SVRCLE
OHC077-182145-
/O.NEW.KCLE.SV.W.0057.060518T2047Z-060518T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HURON COUNTY IN NORTH CENTRAL OHIO

* UNTIL 545 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF WILLARD...AND MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE PLYMOUTH...NORWALK AND NORTH FAIRFIELD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4123 8234 4108 8237 4106 8238 4107 8242
      4106 8243 4100 8243 4100 8267 4103 8281
      4107 8283 4125 8284

$$

MRD
1 follow-up statement
000 
WWUS51 KCLE 182119
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
518 PM EDT THU MAY 18 2006

OHC077-182128-
/O.CAN.KCLE.SV.W.0057.000000T0000Z-060518T2145Z/
HURON OH-
518 PM EDT THU MAY 18 2006


...THE SEVERE THUNDERSTORM WARNING FOR HURON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. AT 455 PM...PEA TO 
PENNY SIZED HAIL WAS REPORTED 5 MILES SOUTHWEST OF MONROEVILLE.

LAT...LON 4123 8234 4108 8237 4106 8238 4107 8242
      4106 8243 4100 8243 4100 8267 4103 8281
      4107 8283 4125 8284

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:20 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 18, 2:20 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
220 PM EDT THU MAY 18 2006

.SHORT TERM (TONIGHT THRU SATURDAY)...
UNSETTLED WEATHER WILL CONT FOR THE FIRST COUPLE PERIODS OF NEW
FORECAST PACKAGE.  VERY STEEP LAPSE RATES IN PLACE THIS AFT WITH 850
MB TEMPS NEAR ZERO.  IMPRESSIVE.  GIVEN INSTABILITY FROM THIS COLD
AIR ALOFT HAVE SEEN QUITE A BIT OF TSRA DEVELOPMENT THIS AFT. MANY
PEA SIZE HAIL REPORTS FROM THESE STORMS.  MOST OF THIS ACTIVTY
KICKED OFF BY NICE SHORT WAVE SHOWING UP ON WATER VAPOR IMAGERY.
BRUNT OF ACTIVITY NOW MOVING INTO CENTRAL PORTION OF FORECAST AREA
AND SHOULD MOVE E OF AREA THIS EVE AS SHORT WAVE MOVES OFF TO THE
SE.  HOWEVER...WITH PARENT UPPER LOW ONLY MOVING FROM CNTRL LAKE
ERIE TO NW PA OVERNIGHT WILL LIKELY CONT TO SEE MORE SHRA
DEVELOPMENT OVERNIGHT...ALBIET THIS ACTIVITY SHOULD BE WEAKER ONCE
SUN GOES DOWN.  WILL WORD FOR LIKELY POPS ALL AREAS TONIGHT ALTHOUGH
YOU COULD MAKE ARGUEMENTS FOR EITHER SCATTERED OR CATAGORICAL
WORDING AS WELL.  WILL MENTION T ONLY FIRST FEW HOURS OF TONIGHT
PERIOD.  UPPER LOW WILL MOV TO NEW ENGLAND TOMORROW AFT BUT WITH
COLD W TO NW FLOW CONTINUING ACROSS LAKE ERIE WILL LIKELY CONT TO
SEE MORE SHRA ESP IN NE OH AND NW PA.  FLOW WILL EVENTUALLY BECOME
ANTICYCLONIC OVER WRN AREAS FRIDAY NIGHT AND ERN AREAS SATURDAY
EVENING.  850 MB TEMPS REMAIN IN THE 4 TO 6 DEG RANGE EVEN AT 00Z
SUN SO OBVIOUSLY LAKE EFFECT SHRA WILL CONT TO E OF KCLE.  COULD BE
SOME SUN SAT IN W.  AGAIN...SOME MODEL DIFFS WITH NAM AND GFS DURING
THIS TIME SO SHRA COULD LINGER A WHILE LONGER OR END A LITTLE
QUICKER DEPENDING ON WHICH MODEL IS RIGHT.  GUID TEMPS IN DECENT
AGREEMENT TODAY AND WILL BE USED.  IT WON/T FEEL MUCH LIKE THE 2ND
HALF OF MAY FOR A COUPLE MORE DAYS.

&&

.LONG TERM (SAT NIGHT THRU THU)...
QUITE A BIT OF UNCERTAINITY REMAINS IN THE EXTENDED PERIOD.  APPEARS
WE WILL BE TRYING TO TRANISITION TO A MORE TYPICAL PATTERN FOR THIS
TIME OF YEAR.  AS USUAL...THE DEVIL IS IN THE DETAILS AND WITH MODEL
UNCERTAINTY WILL BE NEARLY IMPOSSIBLE TO ACCURATELY PINPOINT ALL OF
THE SMALL SCALE DETAILS.  FORTUNATELY MOST OF EXTENDED PERIOD
APPEARS TO BE DRY SO WILL SIMPLY FOLLOW ENSEMBLE MEANS THROUGH THE
END OF PERIOD.  12Z GFS AND NAM HAVE SOME DIFFS AT THE BEGINNING OF
THE EXTENDED PERIOD BUT BOTH END UP DRAGGING A WEAK COLD FRONT SE
ACROSS FORECAST AREA SAT NIGHT.  MOIST NOT ALL THAT GREAT BUT WILL
KEEP SMALL CHC WORDING CURRENTLY IN ZONES.  HIGH PRES WILL THEN
BUILD OVER THE REGION FROM THE NW ON SUN AND WILL REMOVE PRECIP
MENTION ADDED YESTERDAY AS SURFACE LOW WILL BE OVER NEW ENGLAND AND
NOT N OF LAKE ERIE.  BY DAYBREAK MON RIDGE SHOULD BE JUST OFF TO THE
WEST.  GUID TEMPS STILL SUGGESTING AROUND 40 FOR A LOW MON AM BUT
WOULDN/T BE SURPRISED TO SEE FORECASTS DIP INTO THE MID AND UPPER
30S AS THE NEW WEEK APPROACHES.  RIDGE WILL FINALLY SHIFT OFF TO THE
E ON TUE WITH A WARM FRONT APPROACHING FROM THE SW AT THE END OF
PERIOD.  WILL TRY FOR TEMPS NEAR NORMAL BY WED AND THU.
&&

.AVIATION(18Z-18Z)...
COOL POOL OF AIR OVER THE UPPER GREAT LAKES REGION WILL CONTINUE
TO MOVE INTO THE FORECAST AREA THIS AFTERNOON AND TNGT. DUE TO THE
SPOTTY SUNSHINE THIS AFTERNOON COMBINED WITH THE COOL POCKET OF AIR
ABOVE THE SURFACE...THIS WILL FURTHER DESTABLIZE THE ATMOSPHERE
RESULTING IN SHOWERS AND SOME THUNDERSTORMS WITH HAIL.

CYCLONIC FLOW ACROSS THE GREAT LAKES REGION WILL BRING ADDITIONAL
MOISTURE INTO THE AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA TOWARDS PA AND WV.

WINDS HAVE ALREADY BEGUN TO PICK THIS AFTERNOON WITH SPEEDS OF
15 TO 25 MPH FROM THE WEST. WINDS WILL DIMINISH AFTER SUNSET
TONIGHT.

DUE TO THE CYCLONIC FLOW...COOL POOL OF AIR ALOFT FRIDAY LOOKS LIKE
MORE SCATTERED SHOWERS WITH PLENTY OF CLOUDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...BC
Hazardous weather outlook, May 18, 5:49 AM EDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT THU MAY 18 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-191000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
549 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP TODAY. SOME STORMS WILL HAVE GUSTY
WINDS AND HAIL. A FEW COULD HAVE HAIL 3/4 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, May 18, 3:30 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             LAGRANGE                41.24N 82.12W
05/18/2006  E0.75 INCH       LORAIN             OH   PUBLIC

0240 PM     HAIL             MEDINA                  41.14N 81.87W
05/18/2006  E0.75 INCH       MEDINA             OH   LAW ENFORCEMENT

&&

ASTIFAN
Local storm report, May 18, 4:45 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
445 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 NE REPUBLIC          41.23N 82.88W
05/18/2006  E0.75 INCH       SENECA             OH   EMERGENCY MNGR

            THE HAIL REPORT WAS FROM THE FLAT ROCK AREA.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:00 PM EDTSevere Thunderstorm WarningCLEStark41 min
May 17, 9:38 PM EDTSevere Thunderstorm WarningCLEAshtabula67 min
May 18, 1:22 PM EDTSevere Thunderstorm WarningCLEHuron38 min
May 18, 1:52 PM EDTSevere Thunderstorm WarningCLELorain38 min
May 18, 2:05 PM EDTSevere Thunderstorm WarningCLEMedina55 min
May 18, 3:55 PM EDTSevere Thunderstorm WarningCLESeneca65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.